Oregon, 2012

Frost and Freeze in Oregon, March 8, 2012

March 8, 2012 · NWS MFR · 1 event in 1 county or zone

An unusually cold air mass combined with clearing skies to bring freezing temperatures to portions of the southern Oregon coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An unusually cold air mass combined with clearing skies to bring freezing temperatures to portions of the southern Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 7, 2:59 PM PST, 10 hours 1 minute earlier.

Area forecast discussion, Mar 7, 2:59 PM PST, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
259 PM PST WED MAR 7 2012

.SHORT TERM...
FOR RECORD LOWS FROM THIS MORNING...PLEASE SEE THE CLIMATE
SECTION.

DUE TO CLOUD FREE SKIES OVER MOST OF THE PACIFIC NORTHWEST THIS
AFTERNOON...MANY SURFACE DETAILS CAN BE SEEN ON THE VISIBLE
SATELLITE IMAGERY THIS AFTERNOON. THE SNOWPACK...HEAVILY FORESTED
AREAS...AND FROZEN AND NON-FROZEN LAKES ARE VERY APPARENT. THESE
CLEAR BLUEBIRD SKIES ARE COURTESY OF RAPIDLY BUILDING HIGH
PRESSURE ALOFT.

TONIGHT SURFACE HIGH PRESSURE FROM ARCING FROM 40N 130W INTO
WASHINGTON INTO NORTHWESTERN NEVADA WILL RECENTER OVER THE
NORTHERN ROCKIES AND GREAT BASIN RESULTING IN LIGHT TO MODERATE
OFFSHORE FLOW ACROSS THE AREA. BY MORNING 24 HOUR FREE AIR
TEMPERATURE CHANGES ON THE WEST SIDE WILL BE WHOPPING 15 DEGREES
CELSIUS OR 27 DEGREES FAHRENHEIT. WHERE THE WIND BLOWS
TEMPERATURES WILL BE MILD FOR LOWS...GENERALLY IN THE 30S AND 40S.
HOWEVER...FOR LOWER VALLEYS...ESPECIALLY THOSE TO THE EAST SIDE OF
MOUNTAINS...DRIER DEWPOINTS WILL YIELD A NIGHT AS COLD OR LOWER
THAN LAST NIGHT THROUGH EARLY THURSDAY MORNING. AGRICULTURALISTS
SHOULD BE AWARE THAT...UNLIKE LAST NIGHT THOUGH...THERE WILL BE
WARMER AIR ALOFT DUE TO THE STRONG BUILDING INVERSION. DID NUDGE
UP THE FROST ADVISORY TO A FREEZE WARNING FOR THE COQUILLE AND
MYRTLE POINT AREAS DUE TO CONCERNS OF LOWER DEWPOINTS AND LIGHT
WINDS TOWARD SUNRISE.

HIGH PRESSURE WILL REMAIN IN FIRM CONTROL THROUGH FRIDAY.
OVERNIGHT LOWS WILL STILL BE FROSTY AT MOST VALLEY LOCATIONS DUE
TO THE DRY CONTINENTAL AIR MASS THAT WILL REMAIN IN PLACE.

FOR LATE FRIDAY INTO THE WEEKEND MODEL GUIDANCE HAS SLOWED THE
THE FRONTAL BOUNDARY COMING IN...WASHING OUT AS IT MOVES ONTO THE
COAST. THUS...BACKED OFF ON WINDS AND POPS A BIT AWAY FROM THE
COAST AND NUDGES TEMPS A BIT TOWARD BIGGER DIURNAL TRENDS INLAND.
SATURDAY INTO SUNDAY ANOTHER FRONTAL BOUNDARY WILL MAKE BETTER
HEADWAY INLAND AS AN UPPER LEVEL TROUGH MOVES INTO THE AREA. THIS
WILL BEGIN A WET PERIOD FOR THE COAST. BTL

.LONG TERM...SUNDAY THROUGH WEDNESDAY.
THE PATTERN WILL TURN STORMY IN THE EXTENDED PERIOD. THE MEDIUM-
RANGE MODELS SHOW A REMARKABLE DEGREE OF AGREEMENT WITH THE LONG
WAVE PATTERN...BUT THEY DO DISAGREE IN SOME OF THE FINER DETAILS.
THE NCEP AND ECMWF ENSEMBLES ARE INCOMPLETE...BUT THEY ALSO SHOW A
REMARKABLE DEGREE OF AGREEMENT AMONG THE MEMBERS THAT ARE PRESENT.
ALL SIGNS POINT TO A LONG WAVE TROUGH OFFSHORE THROUGH THE
EXTENDED PERIOD. NOW FOR SOME DETAIL...A LONG WAVE TROUGH WILL
MOVE ONSHORE SUNDAY (EC) OR SUNDAY NIGHT (GFS/DGEX)...THEN ANOTHER
TROUGH WILL DIG OFFSHORE BETWEEN 130W AND 140W SUNDAY NIGHT INTO
MONDAY...THEN REMAIN THERE THROUGH WEDNESDAY. IN THE LATTER
PATTERN...THE PACIFIC NORTHWEST WILL REMAIN UNDER SOUTHWEST FLOW
ALOFT AND WILL BE SUBJECT TO ENERGY EJECTED FROM THE OFFSHORE
TROUGH. EACH ROUND OF EJECTED ENERGY WILL PUSH A FRONT
ONSHORE...BUT THERE IS SOME QUESTION AS TO THE STRENGTH AND TIMING
OF THESE SYSTEMS. BOTH THE EC AND GFS MAINTAIN PRECIPITATION OVER
AT LEAST PART OF THE AREA THROUGHOUT THE EXTENDED PERIOD. AT THIS
POINT...WILL GO WITH WELL ABOVE CLIMO POPS THROUGHOUT WITH SOME
TWEAKING IN AN ATTEMPT TO DEFINE THE TIMING AS MUCH AS POSSIBLE.
IT LOOKS LIKE IT WILL BE PARTICULAR WET ALONG THE COAST FROM
MONDAY ON...AND FLOODING WILL A POSSIBILITY IN COASTAL BASINS SUCH
AS THE COQUILLE AND CHETCO BY MIDWEEK.

&&

.CLIMATE...
RECORD LOWS WERE BROKEN OR TIED THIS MORNING AT
MEDFORD...ASHLAND...NORTH BEND...AND MONTAGUE. THESE WERE
23...20...28...AND 16...RESPECTIVELY. OLD RECORDS WERE
24 FROM 1945...21 IN 1995...28 IN 1924...AND 20 IN
2008...RESPECTIVELY. THERE MAY HAVE BEEN OTHERS THAT WERE BROKEN
THAT WE ARE UNAWARE OF THUS FAR. RECORD LOWS FOR MARCH 8TH ARE
GENERALLY LOWER...SO EXPECT RECORDS TO REMAIN INTACT OVERNIGHT. BTL

&&

.AVIATION...
EXPECT LESS FOG AND STRATUS TONIGHT DUE TO THE AIRMASS CONTINUING
TO DRY THIS AFTERNOON THROUGH TONIGHT UNDER LIGHT OFFSHORE FLOW.
THERE SHOULD STILL BE ENOUGH MOISTURE FOR AREAS OF THE ILLINOIS
VALLEY...THE ROGUE VALLEY WEST OF MEDFORD...THE COQUILLE RIVER
VALLEY IN COOS COUNTY...AND THE UMPQUA BASIN NEAR ROSEBURG TO SEE
SOME PATCHY FOG AND PATCHY FREEZING FOG...MOSTLY ALONG AND NEAR
THE RIVERS. THIS WILL LEAD TO PATCHY MVFR...IFR...AND ISOLATED
LIFR. OTHERWISE VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH
THURSDAY. BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY FROM 1 AM TO 8 AM PST THURSDAY FOR ORZ021.
     FREEZE WARNING FROM 1 AM TO 8 AM PST THURSDAY FOR ORZ021.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
     EVENING FOR PZZ356-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST THURSDAY FOR
     PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST THURSDAY FOR
     PZZ370.

BTL/JRS
Hazardous weather outlook, Mar 7, 4:39 PM PST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
439 PM PST WED MAR 7 2012

ORZ021-081600-
SOUTH CENTRAL OREGON COAST-
439 PM PST WED MAR 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A FREEZE WARNING IS IN EFFECT FROM 1 AM PST TO 8 AM PST THURSDAY FOR
COQUILLE AND MYRTLE POINT AND IMMEDIATE SURROUNDING AREAS. ALSO A
FROST ADVISORY REMAINS IN EFFECT FROM 1 AM PST TO 8 AM PST
THURSDAY FOR COOS BAY...NORTH BEND...BANDON...REEDSPORT...AND
POWERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FREEZE AND FROST PRODUCTS REMAIN IN EFFECT UNTIL 8 AM PST. NO
OTHER SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 frost/freeze. Local standard time, as filed.

Frost/Freeze, South Central Oregon Coast

When
March 8, 1:00 AM PST to 8:00 AM PST
Where
South Central Oregon Coast forecast zone
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 29 to 39 degrees.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360773.